Kentucky, 2025

Flooding in Kentucky, January 31, 2025

January 31, 2025 · NWS RLX · 8 events in 3 counties and zones

Flooding concerns quickly arose on the morning of January 31st in northeast Kentucky as a low pressure system pressed into the region. Rain first entered into Kentucky around daybreak that morning then continued to be inundated by periods of heavy rainfall through the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Flooding concerns quickly arose on the morning of January 31st in northeast Kentucky as a low pressure system pressed into the region. Rain first entered into Kentucky around daybreak that morning then continued to be inundated by periods of heavy rainfall through the afternoon. This resulted in impassable roadways due to high water issues across the area. The disturbance departed to the northeast by the second half of the day, which allowed flood waters to recede for most spots by the early evening.

In Lawrence County, Blaine Creek rose out of its banks during the early afternoon due to the inundation of rain from the morning. The creek remained out of its banks until late that night, bringing an end to flooding concerns with this system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 31, 6:32 AM EST, 28 minutes earlier.

Area forecast discussion, Jan 31, 6:32 AM EST, 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
632 AM EST Fri Jan 31 2025

.SYNOPSIS...
Widespread rain continues today with periods of heavy rain
resulting in flooding concerns. Dry Saturday and Sunday.
Unseasonably mild next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 245 AM Friday...

Stratiform rain supported by warm air advection and a low level
jet associated with a triple point low pressure system to our
west is the main synoptic layout this period. This feature or
features will provide plenty of lift and ample moisture to
squeeze out a substantial amount of rain for this time of year.
The QPF amounts have not changed much, therefore the flood watch
area remains the same. Thinking the main locations that are
prone to getting some potential flood activity would be the
areas with snow pack and are expected to receive the most
rainfall amounts which is along the mountains, especially the
northeast mountains where the snow pack is the greatest.

Gusty winds will pick up this afternoon and with plenty of
mixing and warm air advection temperatures are forecast to
reach near/at 60 degrees or slightly above across the entire
lowlands and for the mountains a mild mid 40s to mid 50s for
them. Chances of rain will decrease by the afternoon from west
to east with the highest chances along the mountains through the
afternoon.

By late evening, chances of rain will drop to basically slight
to low chance PoPs into the night and overnight. After a cold
front passes through overnight lingering showers will be
possible along the mountains into Saturday morning. These
lingering showers could changeover to snow while temperatures
drops to below freezing along the northern periphery of our CWA
and in particular the northeast mountains along the highest
elevations, but accumulations will be little to none.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 300 AM Friday...

Key Points:
* Cool Saturday, warming again for Sunday.
* River flooding remains a concern into Saturday night.

Light upslope precipitation may linger over the mountains early
Saturday morning while a cold front slides to the south. High
pressure then builds in from the north allowing drier conditions
to take hold for the rest of the day. Temperatures will be
cooler behind the front, with 40 to 50 degree highs in the
lowlands and mid 30s to 40s in the mountains.

Flooding remains a concern into Saturday night as rivers slowly
respond to prior rain and snowmelt. Waters should then trend
downward late Saturday through early Sunday.

A low pressure system moving east across southern Canada is
projected to lift the cold front back to the north as a warm front
on Sunday. Little to no precipitation is expected to occur during
the frontal passage. Warmer air will, however, flow into the area
and raise temperatures back above normal. Daytime highs are expected
to warm into the mid 50s to low 60s in the lowlands and mid 30s
to low 50s for the mountains.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 300 AM Friday...

The first part of the work week should be fairly quiet, though a few
showers could accompany a front that descends through the area late
Monday into Monday night.

During the second half of the week, a system heads towards the
Great lakes and then continues northeast into Canada. While
timing details are still uncertain, this system and its
associated fronts are expected to introduce widespread
precipitation chances mid to late week.

Temperatures throughout the long term period should remain
above normal.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
As of 625 AM Friday...

Stratiform rain, heavy at times, will continue to spread across
the area through most of this period before tapering off by
this late evening to only chances of rain being confined to the
mountains into tonight. Restrictions are due to mainly lower VIS
under heavier shower activity (MVFR or worse) with CIGs still
hovering just above MVFR or better at most sites. These CIGs
will gradually lower in height (some) through the morning, but
then lift out to VFR by the late afternoon. CIGs will then
quickly lower in height and restrictions will then follow under
lower stratus overnight and early Saturday morning.

A low level jet is pushing across the area this morning with
55KT at 850mb. This could promote some low level wind shear
across most sites if lulls in gusty conditions persist longer,
therefore left mention of llws in TAFs even with gusty conditons
on the surface. Most of the timing for shear will be through
the late morning and through the afternoon, however it will
likely persist across EKN through this period. If winds stay
steady elevated and do not bounce around, llws will be negated.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Onset and intensity of restrictions could
vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                    FRI 01/31/25
UTC 1HRLY       09   10   11   12   13   14   15   16   17   18   19   20
EST 1HRLY       04   05   06   07   08   09   10   11   12   13   14   15
CRW CONSISTENCY  M    H    H    H    H    H    H    H    H    M    M    M
HTS CONSISTENCY  M    M    M    M    H    H    H    H    H    H    M    M
BKW CONSISTENCY  M    M    M    H    L    L    M    M    H    H    H    H
EKN CONSISTENCY  L    M    M    M    L    H    H    H    H    H    H    H
PKB CONSISTENCY  M    M    M    H    H    H    H    H    H    H    M    H
CKB CONSISTENCY  H    H    M    M    L    H    H    H    H    H    H    H

AFTER 12Z SATURDAY...
IFR conditions are possible in low stratus late tonight into
Saturday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through this evening for WVZ005>008-013>016-018-
     024>029-033-034-515-517.
     Flood Watch through Saturday morning for WVZ030>032-039-040-
     516-518>526.
OH...Flood Watch through this evening for OHZ086-087.
KY...Flood Watch through this evening for KYZ101>103-105.
VA...Flood Watch through this evening for VAZ004.

&&

SYNOPSIS...JZ/JLB
NEAR TERM...JZ
SHORT TERM...JLB
LONG TERM...JLB
AVIATION...JZ
Hazardous weather outlook, Jan 31, 3:19 AM EST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
319 AM EST Fri Jan 31 2025

WVZ030>032-039-040-516-518>526-010830-
Lewis-Harrison-Taylor-Upshur-Barbour-Southeast Raleigh-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
319 AM EST Fri Jan 31 2025

...FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for portions of central,
northeast, northern and southeast West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ086-087-VAZ004-WVZ005>008-013>016-018-024>029-033-
034-515-517-010830-
Greenup-Carter-Boyd-Lawrence KY-Gallia-Lawrence OH-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Lincoln-Putnam-Kanawha-Roane-Calhoun-Mingo-
Logan-Boone-Clay-Braxton-Gilmer-McDowell-Wyoming-Northwest Raleigh-
Northwest Fayette-
319 AM EST Fri Jan 31 2025

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, portions of southwest Virginia, and portions of
central, southeast, southern and western West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-010830-
Dickenson-
319 AM EST Fri Jan 31 2025

This Hazardous Weather Outlook is for portions of southwest
Virginia.

.DAY ONE...Today and Tonight.

Locally heavy rainfall is possible today and could lead to a few
instances of minor flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-083>085-WVZ009>011-017-019-020-010830-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Wood-
Pleasants-Tyler-Wirt-Ritchie-Doddridge-
319 AM EST Fri Jan 31 2025

This Hazardous Weather Outlook is for portions of southeast Ohio
and northern West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood. Local standard time, as filed.

Flood, Lawrence

When
January 31, 7:00 AM EST to 10:10 PM EST
Where
Lawrence County, 0.25 mi WNW of Yatesville to 0.45 mi WSW of Cadmus
Cause
Heavy Rain
Property damage
$500
Reported by
Public
Coordinates
38.151, -82.684

Spankem Branch exceeded its bankfull level and washed out parts of Yatesville Road at Big Cat Fork Road.

Flood, Carter

When
January 31, 7:25 AM EST to 1:50 PM EST
Where
Carter County, 0.89 mi S of Poplar to 0.61 mi N of Eby
Cause
Heavy Rain
Property damage
$250
Reported by
Public
Coordinates
38.417, -83.147

Bushy Creek came out of its banks and flooded State Route 396 between the towns of Poplar and Eby.

Flood, Lawrence

When
January 31, 7:40 AM EST to 10:10 PM EST
Where
Lawrence County, Wilbur to 0.49 mi NE of Wilbur
Cause
Heavy Rain
Property damage
$250
Reported by
Public
Coordinates
37.980, -82.780

Several portions of Brushy Creek Road were underwater and impassable for a period of time.

Flood, Lawrence

When
January 31, 8:00 AM EST to 10:10 PM EST
Where
Lawrence County, 1.28 mi SSW of Louisa to 1 mi SSW of Louisa
Cause
Heavy Rain
Property damage
$150
Reported by
Public
Coordinates
38.104, -82.612

A low dip in Old Lick Creek Road south of Louisa was underwater throughout the day.

Flood, Lawrence

When
January 31, 12:00 PM EST to 9:45 PM EST
Where
Lawrence County, 1.23 mi W of Blaine to 1.39 mi WNW of Blaine
Cause
Heavy Rain
Property damage
$250
Reported by
River/Stream Gage
Coordinates
38.031, -82.853

Blaine Creek near Blaine exceeded a bankfull level of 17 feet on the morning of January 31st. The creek crested around 17.6 feet and then receded below bankfull again that night. Impacts while the creek was out of its banks included flooding along low sections of Route 32, the Blaine Community Park, and fields adjacent to the creek.

Flood, Lawrence

When
January 31, 12:22 PM EST to 10:10 PM EST
Where
Lawrence County, 0.82 mi WNW of Adams to 0.54 mi NE of Ulysses
Cause
Heavy Rain
Property damage
$250
Reported by
Department of Highways
Coordinates
38.056, -82.713

KY1760 was impassable due to high water near the 9 mile marker.

Flood, Boyd

When
January 31, 1:40 PM EST to 8:00 PM EST
Where
Boyd County, 0.65 mi SSE of Kilgore to 0.67 mi SE of Rush
Cause
Heavy Rain
Property damage
$150
Reported by
911 Call Center
Coordinates
38.341, -82.777

State Route 854 in Rush was impassable due to high water.

Flood, Lawrence

When
January 31, 7:36 PM EST to 10:10 PM EST
Where
Lawrence County, 0.38 mi N of Wilbur to 0.24 mi NW of Mattie
Cause
Heavy Rain
Property damage
$250
Reported by
Emergency Manager
Coordinates
37.986, -82.781

Portions of Mattie Road near the town of Charley were impassable due to high water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1228643, 1228648, 1228644, 1228645, 1230447, 1228646, 1228649, 1228647.